MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 130D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 130D; NAIL, FIXATION, BONE
Catalog Number 71675386
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 10/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that after an internal fixation was performed on (b)(6) 2024, patient experienced breakage of the nail.This adverse event was addressed by performing a revision surgery on an unknown date, in which, the device was exchanged.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
B5 and h6 have been updated.
 
Event or Problem Description
It was reported that after an internal fixation was performed on (b)(6) 2024, patient experienced breakage of the nail.Radiologically, hip joint sliding screw protrudes by about 20 mm.Ct does not yet show complete healing.The fracture gap is already faintly outlined with progressive healing.A prescription for physiotherapy has been issued to the patient.Patient's current health status is stable.
 
Additional Manufacturer Narrative
Additional information: a2, d4 (expiration date), h4(manufacturing date).Corrected data: b2 (outcomes attributed to product problem), b3 (best estimate of occurrence date), h6 (health effect - clinical code, health effect - impact code, type of investigation).Updated results of investigation: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The provided images dated 15-oct-2024 appear to show the short im nail fracture at the distal screw hole in the presence of callus formation but appears incomplete bony-union of the comminuted inter- and subtrochanteric fractures with a proximal cerclage cable (reportedly competitor) noted.Additional better-quality x-ray images appear to show continued incomplete bony union with minimal change supporting the complaint description.The instructions for use notes that fracture healing must be confirmed prior to weight-bearing as implants are not replacements for skeletal structures.It is likely that the short im nail selection for the comminuted per-and subtrochanteric fractures contributed to the distal nail fracture at the distal screw site via micro/macro-motion as the instructions for use notes contraindications for complex intertrochanteric and femoral neck fractures.Additionally, preexisting comorbidities as well as weight-bearing activities cannot be ruled out as potential contributing factors to the reported event, as the implants are not replacements for skeletal structures and fracture healing must be confirmed prior to weight bearing.The reported local irritation and pressure pain is likely secondary to migration of the sliding screw in the presence of incomplete bony-union, intertan nail fracture and micro-motion.The patient impact is determined to be the fractured im nail in the presence of incomplete bony-union approximately 6-8 months post implantation along with local irritation/pain of the palpable sliding screw protruding about 20mm and prescribed physiotherapy.The patient status is reportedly stable with planned follow-up in february for x-ray and ¿planning of metal removal¿ (intertan sliding screw).A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique, postoperative care, patient anatomy, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 20CM 130D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20649497
Report Number1020279-2024-02337
Device Sequence Number3102933
Product Code JDS
UDI-Device Identifier00885556343692
UDI-Public885556343692
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue Number71675386
Device Lot Number22DSM0730
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2024
Supplement Date Received by Manufacturer12/20/2024
01/24/2025
Initial Report FDA Received Date11/11/2024
Supplement Report FDA Received Date12/27/2024
01/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645035 / LOT # 21HM15327; 71677100 / LOT # 23LT77906
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age84 YR
Patient SexUnknown